Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 17, 2003, 3:06 PM EDT for Breathitt County, Perry County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 3:06 PM EDT (19:06 UTC)
- Expired
- Aug 17, 2003, 4:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Breathitt County, KY, Perry County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 171906
SVRJKL
KYC025-193-172000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREATHITT COUNTY
PERRY COUNTY
* UNTIL 400 PM EDT
* AT 305 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR WHICK...
OR 10 MILES SOUTH OF JACKSON...MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WOLF COAL AROUND 310 PM EDT.
ALTRO AROUND 315 PM EDT.
BARWICK AROUND 320 PM EDT.
CHAVIES AROUND 325 PM EDT.
GAYS CREEK AROUND 330 PM EDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3720 8326 3723 8333 3730 8336 3729 8346
3724 8352 3746 8348 3751 8331 3725 8322
3713 8322
$$
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:26 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 17, 1:26 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 125 PM EDT SUN AUG 16 2003 QUICK UPDATE TO ADD THE NEW WATCH TO OUR SOUTHERN COUNTIES...WILL ALSO BEEF UP THUNDERSTORM WORDING AND UP POPS IN THOSE COUNTIES. UPDATE OUT SHORTLY. .JKL...NONE. GREIF PREVIOUS FORECAST DISCUSSIONS FOLLOW: -------------------------------------------------------------------- 1045 AM EDT SUN AUG 16 2003 14Z SFC ANALYSIS SHOWS A SEMI-WASHED OUT COLD FRONT LYING THROUGH EAST KENTUCKY. DEWPOINTS REMAIN JUICY IN THE LOWER 70S WITH TEMPERATURES ON THEIR WAY TO THE MIDDLE 80S. EARLIER THUNDERSHOWERS HAVE DIED OUT OVER THE SOUTHWEST AND NORTH OF THE CWA. EXPECT THESE TO REDEVELOP AS A SHORTWAVE DROPS THROUGH THE STATE THIS AFTERNOON. THE CURRENT FORECAST HAS THIS ALL WELL IN HAND...WILL JUST UPDATE TO DROP FOG MENTION. GREIF PREVIOUS FORECAST DISCUSSIONS FOLLOW: -------------------------------------------------------------------- 330 AM EDT SUN AUG 16 2003 THE LARGER SCALE UPPER TROUGH WILL CONTINUE TO AMPLIFY OVER THE EASTERN CONUS...AND AS THIS OCCURS AN ASSOCIATED COLD FRONT WHICH IS CURRENTLY IN NORTH CENTRAL IN AND OH WILL MOVE SOUTH AND EXTEND FROM THE MID ATLANTIC...WEST THROUGH OUR CWA BY AFTERNOON. RADAR IS CURRENTLY DISPLAYING ISOLATED TO SCATTERED SHOWER ACTIVITY. WATER VAPOR REVEALS THAT THERE ARE TWO SIGNIFICANT SHORTWAVES EMBEDDED WITHIN THE TROUGH OVER THE EASTERN CONUS. ONE IS NOW OVER WESTERN PA AND THE OTHER OVER WESTERN LAKE SUPERIOR. THESE WILL PROVIDE LARGE SCALE LIFT..WITH A SOMEWHAT FAVORABLE UPPER LEVEL JET STRUCTURE AND LOW LEVEL CONVERGENCE IN THE VICINITY OF THE COLDFRONT ALSO AIDING IN CONVECTIVE POTENTIAL. THE LOBE OF VORTICITY EXTENDING FROM THE CENTER IN PA MAY AFFECT OUR CWA AROUND SUNRISE THROUGH THE MID MORNING WITH TSRA. THIS VORT SHOULD MAKE IT TO THE DELMARVA AREA BY EARLY AFTERNOON...USING INTERPOLATION. BY EARLY AFTERNOON...THE VORT CURRENTLY CENTERED OVER WESTERN LAKE SUPERIOR COULD PROVIDE ENOUGH POSITIVE VORTICITY BY EARLY AFTERNOON TO ONCE AGAIN STUR UP SOME TSRA...WITH A SHOT AT SOME DAMAGING WIND DURING THE AFTERNOON. THERMAL COOLING IN MID LEVELS WILL ALSO ACCOMPANY THE AMPLIFYING TROUGH IN CONJUNCTION WITH HEATING OF THE MOIST BOUNDARY LAYER. THIS WILL CONTRIBUTE TO MODERATE INSTABILITY IN PRE-FRONTAL WARM SECTOR. SCATTERED TO NUMEROUS STORMS SHOULD DEVELOP AND INTENSIFY DURING THE DAY ALONG AND SOUTH OF THE COLD FRONT AS THE ATMOSPHERE DESTABILIZES. CLUSTERS OF MULTICELL STORMS COULD DEVELOP...POSSIBLY DEVELOPING INTO LINE SEGMENTS AND SPREAD SOUTH. ISOLATED DAMAGING WIND IS A POSSIBILITY ACROSS THE CWA. THE POTENTIAL FOR DAMAGING WIND WILL GRADUALLY DECREASE WITH LOSS OF SURFACE HEATING. WITH PW OVER 1.5 INCHES TODAY...ISOLATED HEAVY RAIN IS ALSO POSSIBLE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF THE COLD FRONT WHERE SURFACE CONVERGENCE WILL TAKE PLACE. AGAIN...THE NGM MOS POPS LOOK TOO LOW FOR ALL OF THE INGREDIENTS COMING TOGETHER TODAY...SO STICKING CLOSER TO AVN/ETA MOS FOR POPS TODAY. AVN MOS TEMPS LOOK MORE PREFERABLE ALSO. LOWER DEWPOINTS TO THE NORTH LOOK PROMISING. LOOKS AS IF DEEP DRYING WILL OCCUR FOR MONDAY AND TUES. THIS WILL HELP KNOCK DOWN TEMPS AT NIGHT...BUT WITH PLENTY OF SUNSHINE...MAX TEMPS MAY BE NEAR OR A LITTLE ABOVE WHAT WE HAVE BEEN EXPERIENCING THE LAST COUPLE OF DAYS. HEINLEIN -------------------------------------------------------------------- 937 PM EDT SAT AUG 16 2003 SCATTERED DIURNAL ACTIVITY...HELPED A BIT WITH LINGERING OUTFLOW BOUNDARY...HAS DIED DOWN NOW WITH SUNSET. NEXT WEATHER MAKER IS SUPPOSE TO BE DECENT UPPER LEVEL DISTURBANCE AND ASSOCIATED FRONTAL BOUNDARY...NOW LOCATED OVER NORTH CENTRAL IN/OH...WHICH MOVES SOUTHWARD INTO OUR AREA AS A BACK DOOR COLD FRONT BY TOMORROW. TRYING TO FIGURE OUT WHY THINGS DONT APPEAR TO BE COMING TOGETHER AS PROGGED. EARLIER SHIFT WENT WITH ETA...AND MORE RECENT 18Z ETA RUN IS STILL AGGRESSIVE WITH AREA OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE CWA BETWEEN 3Z AND 12Z. BUT CURRENT RADAR/SATELLITE DO NOT SHOW THE TYPE OF ACTIVITY EXPECTED TO SUPPORT THIS. RADAR AND SATELLITE NOT SHOWING MUCH MORE THAN WIDELY SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS. ALSO...LOOKING AT WATER VAPOR...CENTER OF UPPER LEVEL DISTURBANCE APPEARS A COUPLE OF HUNDRED MILES EAST OF 18Z ETA INITIALIZATION. WITH THIS IN MIND...FEEL ETA MAY NOT HAVE THE BEST HANDLE ON THE SITUATION AND MAY BE TRYING TO PUSH ACTIVITY INTO AND THROUGH AREA TOO QUICKLY. QUICK GLANCE AT 18Z GFS SHOWS MUCH BETTER INITIALIZATION OF VORT MAX...WHICH APPEARS TO BE NEAR KITCHENER, CANADA. CONSEQUENTLY FEEL GFS MAY HAVE BETTER HANDLE ON THE SITUATION. WITH THIS IN MIND...GFS BRINGS IN POPS SIMILAR TO ETA...BUT LATER. FOR NOW WILL BACK OFF ON POPS IN THE NEAR TERM...BUT ONLY THROUGH ABOUT 9Z. WILL ALSO KEEP MENTION OF FOG. RAY ------------------------------------------------------------------ 445 PM EDT SAT AUG 16 2003 19Z SFC ANALYSIS SHOWS A BACK DOOR COLD FRONT ARCING FROM MSP SOUTHEAST TO NEAR ERI. PLENTY OF HEAT AND HUMIDITY IS LOCATED SOUTH OF THIS BOUNDARY WITH MAINLY DIURNAL ACTIVITY ONGOING OVER EAST KENTUCKY. CLOSER TO THE FRONT...MORE ORGANIZED STORMS ARE KICKING OFF AS PREDICTED BY THE MESOETA. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT ALOFT SWINGING ANOTHER STRONG TROUGH THROUGH THE NORTHEAST AND OHIO VALLEY BY MONDAY MORNING AS THE MIDWEST RIDGE SHARPENS UP. THERE REMAINS SOME DIFFERENCES WITH THE NEXT WAVE THAT SLOWLY ROLLS THROUGH THE INTER- MOUNTAIN REGION EAST TO THE NORTHERN PLAINS BY WEDNESDAY. THE ETA IS A TAD SLOWER WITH THIS TROUGH AT 84 HOURS. THE RESULTS ARE THAT ANOTHER HINT OF A SUMMERTIME RIDGE WILL NOSE INTO THE OHIO VALLEY FOR MIDWEEK. THE TROUGH WILL THEN SWING ON THROUGH TO END THE WORK WEEK WITH MORE RIDGING IN STORE FOR THE WEEKEND. SENSIBLE WEATHER WILL FEATURE DIURNAL SHOWERS AND THUNDERSTORMS DIMINISHING THIS EVENING BEFORE A LULL TAKES PLACE WAITING FOR WHATEVER MCS CREATION HEADS THIS WAY FROM OHIO TOWARDS MIDNIGHT ...PROPELLED BY A FAIRLY STRONG SHORTWAVE TROUGH. AM LEANING TOWARD THE MORE DYNAMIC MESOETA SOLUTION GIVEN THE MESOSCALE NATURE OF THIS EVENT AND THE AMOUNT OF UPPER LEVEL SUPPORT. IN ADDITION TO THE JET DYNAMICS...PLENTY OF MOISTURE WILL BE AVAILABLE FOR THESE STORMS WITH PWS AROUND 1.75 INCHES. THE COLD POOL DRIVEN MCS ACTIVITY COULD HELP PUSH SEVERE THUNDERSTORMS TOWARD THE AREA LATE TONIGHT WITH THE MAIN THREAT BEING STRONG WINDS. FOR SUNDAY...MORE ACTIVITY SEEMS A GOOD BET ACROSS OUR SOUTHERN ZONES AS THE NIGHTTIME MCS LEAVES BEHIND A BOUNDARY THAT WILL BECOME ACTIVE WITH THE DAYTIME HEATING. SHOWERS AND THUNDERSTORMS COULD LINGER OVER THE SOUTH INTO THE EVENING BEFORE THE FRONT SLIPS FAR ENOUGH SOUTH AND WEST ALLOWING DRIER AIR TO SPREAD IN FROM THE NORTHEAST. THIS DRIER AIR AND THE THE RIDGING ALOFT WILL MAKE FOR A QUIET...MORE SUMMER-LIKE PERIOD MONDAY THROUGH THURSDAY BEFORE THE NEXT SYSTEM AND COLD FRONT APPROACHES FOR FRIDAY. MOS TEMPERATURES ARE DEPENDENT ON THE PARENT MODELS INDIVIDUAL SOLUTION. ACCORDINGLY...THE MET NUMBERS ARE PREFERRED BUT PROBABLY TOO COOL FOR HIGHS SUNDAY. FOR POPS...LEANED TOWARD THE MET NUMBERS TONIGHT AND SUNDAY GIVEN ITS BETTER MESOSCALE SOLUTION. THE MAV NUMBERS LOOK BEST FOR SUNDAY NIGHT WITH A CHANCE AROUND INTO THE EVENING THEN LESS THAN 10 PERCENT. AS FOR GFE/IFPS...PERFORMED MY USUAL INITIALIZATION FROM THE MESOETA THROUGH 60 HOURS FOR TEMPS AND WINDS. AGAIN HAD TO ADJUST THE HIGHS TO MEET MY EXPECTED CCF TEMPS AND GENERALLY LOWER THE LOWS BY A DEGREE OR TWO. REST OF THE FORECAST WAS IN GOOD SHAPE AFTER A BIT OF DOCTORING OF THE SKY GRIDS...DID LEARN THE HARD WAY THE DIFFERENCE BETWEEN ABSOLUTE AND RELATIVE MODE FOR THE TEMPORAL EDITOR. PRELIMINARY CCF NUMBERS: LOZ 068/084 066/086 063 453 JKL 068/083 064/083 063 453 GREIF
Hazardous weather outlook, Aug 17, 5:55 AM EDT, 9 hours 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 555 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY. THE MAIN THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. HEINLEIN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 55 min |
| Aug 17, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 72 min |
| Aug 17, 3:58 PM EDT | Flash Flood Warning | JKL | Letcher | 107 min |
| Aug 17, 5:44 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.